Methods for constructing uncertainty intervals for queries of Bayesian nets

Donald, Margaret R. & Mengersen, Kerrie L. (2014) Methods for constructing uncertainty intervals for queries of Bayesian nets. Australian and New Zealand Journal of Statistics, 56(4), pp. 407-427.

View at publisher

Abstract

In this paper the issue of finding uncertainty intervals for queries in a Bayesian Network is reconsidered. The investigation focuses on Bayesian Nets with discrete nodes and finite populations. An earlier asymptotic approach is compared with a simulation-based approach, together with further alternatives, one based on a single sample of the Bayesian Net of a particular finite population size, and another which uses expected population sizes together with exact probabilities. We conclude that a query of a Bayesian Net should be expressed as a probability embedded in an uncertainty interval. Based on an investigation of two Bayesian Net structures, the preferred method is the simulation method. However, both the single sample method and the expected sample size methods may be useful and are simpler to compute. Any method at all is more useful than none, when assessing a Bayesian Net under development, or when drawing conclusions from an ‘expert’ system.

Impact and interest:

1 citations in Scopus
Search Google Scholar™

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

ID Code: 88780
Item Type: Journal Article
Refereed: Yes
Keywords: Bayes-Laplace binomial intervals;simulation
DOI: 10.1111/anzs.12095
ISSN: 1369-1473
Divisions: Current > Schools > School of Mathematical Sciences
Current > QUT Faculties and Divisions > Science & Engineering Faculty
Copyright Owner: Copyright 2014 Australian Statistical Publishing Association Inc. Published by Wiley Publishing Asia Pty Ltd.
Deposited On: 29 Oct 2015 03:30
Last Modified: 29 Oct 2015 03:30

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page